Vancomycin Associated Palmo-Plantar Erythema in a Hemodialysis Patient

Yen Chih Wang, I. Wen Wu, Chia Chi Chou, Chi Ren Tsai, Wen-Hung Chung, Mai-Szu Wu

Research output: Contribution to journalArticle

Abstract

A 65-yeat old woman with end-stage renal disease (ESRD) on maintenance hemodialysis was admitted for fever and chills for 3 days accompanied by forearm arterio-venous graft (AVG) swelling. Hematogram revealed marked leukocytosis (25800/μL) and blood culture reported methicillin-resistant Staphylococcus aureus (MRSA). Vancomycin (1 gram every 4 days) was used for AVG MRSA infection. Skin itching over palmar and plantar areas developed after a 2-week course of vancomycin. Palmar and plantar erythema occurred one day later and progressed to scaling lesions during the next 3 days. These desquamative leslons gradually improved after topical steroid use and vancomycin was withdrawn. We reported a vancomycin-induced palmoplantar erythema in a patient with maintenance hemodialysis. This report suggests vancomycin should be prescribed to dialysis patients with more caution.
Original languageEnglish
Pages (from-to)43-46
Number of pages4
JournalActa Nephrologica
Volume23
Issue number1
Publication statusPublished - 2009
Externally publishedYes

    Fingerprint

Keywords

  • palmo-plantar erythema
  • palmo-plantar erythrodysesthesia
  • acral erythema syndrome
  • vancomycin
  • endstage renal disease

Cite this